Thunderstorm Wind, Orleans
- When
- June 9, 3:30 PM EST
- Where
- Orleans County, Kendall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.333, -78.033
Thunderstorms rolled across the area during the evening and early overnight hours. The storms produced up to five inches of rain in some areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms rolled across the area during the evening and early overnight hours. The storms produced up to five inches of rain in some areas. Centerline, Maxon and Humphrey Roads in Wyoming County were closed because of damage and erosion of their shoulders. In Aurora, Erie County, a garage floor washed away resulting in damage to a motorcycle and SUV. In Cheektowaga, parts of the Scajaquada Expressway were closed when flood waters covered the road. Lightning struck the Eden Town Hall. Electronic equipment, including the main Police radio counsel, was damaged throughout the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 9, 1:22 PM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 222 PM EDT THU JUN 9 2005 .SYNOPSIS... MASSIVE BERMUDA HIGH WILL CONTINUE TO PUMP UNSEASONABLY WARM AND HUMID WX ACROSS WESTERN AND CENTRAL NEW YORK FOR THE NEXT SEVERAL DAYS. FORECAST PROBLEMS ARE TIMING AND EXTENT OF ANY CONVECTION ...POSSIBLE BACKDOOR FRONT LATER IN WEEKEND OR EARLY NEXT WEEK...EVENTUAL PATH OF REMAINS OF ARLENE...AND MORE SIGNIFICANT COLD FRONT EARLY TO MIDDLE OF NEXT WEEK. && .SHORT TERM (TONIGHT THROUGH SUNDAY)... CONVECTION HAS BEEN SLOW TO DEVELOP ACROSS OUR FCST AREA SO FAR TODAY...PERHAPS DUE TO CAP AND VERY WARM COLUMN...ALTHOUGH STRONG STORM HAS POPPED UP OVER FAR NRN LEWIS COUNTY AS OF 18Z. TEMPS HAVE SOARED TO NEAR RECORD LEVELS...WITH ROC REACHING 90 FOR FIRST TIME THIS YEAR...AND BUF RIGHT BEHIND AT 89 SO FAR. THIS WARM SPELL ALL THE MORE NOTABLE FOLLOWING THE LAST TWO COOL SUMMERS. IN FACT...BUFS LAST 90 WAS SEP 9 2002...ROCS JUL 4 2003. OF CONCERN IS THE POOR INITIALIZATION IN MODEL TEMPS...WITH BOTH MET AND MAV TEMPS IN UPPER 70S AT BUF THIS AFTERNOON...PERHAPS MODELS ARE NOT ACCOUNTING FOR THE DRY GROUND...BUT THEY HAVE BEEN VASTLY OVERDOING THE OVERALL CLOUD/MOISTURE FIELDS AND UNDERDOING TEMPS THE PAST FEW DAYS AND HAVE TO EXPECT THEY ARE DOING THE SAME FOR THE NEXT FEW AS WELL. WE DO EXPECT SOME CONVECTIVE DEVELOPMENT DURING THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. SFC FLOW IS WEAK SSW...SO JUST ABOUT ANYWHERE WITH NO REAL LAKE PROTECTION. STORMS SHOULD BE RELATIVELY SLOW MOVERS AND TEND TO TRAIN...FFG VALUES HIGH BUT WELL NEED TO WATCH AS PWS ALSO VERY HIGH. SVR THREAT LOW IN WEST WITH LGT WINDS AND VERY HIGH FRZG LEVELS...PERHAPS BETTER IN OUR FAR NE UP TWD ADIRONDACKS. AS FOR FUTURE FORECAST...SEE VERY LITTLE CHANGE NEXT THREE DAYS. HUGE SFC AND UPPER RIDGE CONTINUES TO BUILD ALONG E COAST...ONLY A FEW SUBTLE KINKS ALONG THE WESTERN EDGE OF THE RIDGE...SO WELL HAVE RISK OF AFTERNOON/EVENING CONVECTIVE ACTIVITY...BUT WITH 850S 16-17C...WILL GO WAY OVER GUIDANCE TEMPS...GENERALLY 85-90 DAYS AND 65-70 NIGHTS. WILL USE 25-35 POPS AFT/EVE...15-25 LATE NIGHT/EARLY MORNING. && .LONG TERM (MONDAY THROUGH THURSDAY)... SOME POTENTIAL CHANGES...FINALLY...DURING THIS PERIOD. HPC GRAPHICS LEAN FRONT DOWN TO ABOUT LK ONTARIO LATE SUN AND MONDAY BEFORE LIFTING NORTH AGAIN TUES...THEN A STRONGER COLD FRONT PASSES TUES NT AND EARLY WED. SUSPECT EASTERN RIDGE WILL HOLD SO WILL HOLD 30-40 POPS MON AND TUES AND KEEP TEMPS AT LEAST 80 OR A BIT HIGHER. FINALLY...COOLER AND DRIER WED AFTERNOON INTO THURS. WILL LOWER TEMPS AND POPS THEN. ONE WILD CARD IS THE EVENTUAL PATH OF TS ARLENE. IT IS EXPECTED TO COME ONSHORE NEAR MOBILE ON SAT AND THEN BE DRAWN NORTHWARD TO THE OHIO VALLEY SUNDAY. SOME OF ITS MOISTURE MAY AFFECT US SUN NT OR MONDAY. && .CLIMO/HYDRO... REGION CONTINUES VERY DRY. HEAT AND SUN ARE INCREASING EVAPORATION. BUF VIRTUALLY RAINLESS SINCE MAY 13. TODAYS RECORDS WILL BE THREATENED...BUFS 90 IN 1979...ROCS 92 IN 1950...ARTS 87 IN 1954. && .AVIATION... DIURNAL HEATING IS PRODUCING GROWING CU FIELDS AS OF 2 PM. SHADOWING IS STILL EVIDENT ACROSS THE NIAGARA PENINSULA AND NORTHERN ERIE AND NIAGARA COUNTIES EVEN THOUGH THE SOUTHWEST FLOW IS MUCH WEAKER TODAY. VFR CONDITIONS ARE STILL EXPECTED TO PREVAIL ACROSS MOST AREAS INTO THIS EVENING BUT LOCAL IFR TO MVFR IN CONVECTIVE CELLS. OVERNIGHT WE EXPECT THE CONVECTIVE ACTIVITY TO CEASE WITH THE LOSS OF HEATING. ALL MODEL GUIDANCE IS SUGGESTING BKN TO OVC CONDITIONS BUT WE WILL GO WITH SCT. WITH DEW POINTS CONTINUING IN THE 60S WE EXPECTED MVFR VISIBILITIES TO DEVELOP OVERNIGHT MOSTLY IN HAZE. VISIBILITIES WILL IMPROVE AGAIN TO VFR FRIDAY. MAINLY AFTERNOON CONVECTION IS ANTICIPATED ONCE AGAIN. && .MARINE... NO ISSUES AT THIS TIME. WINDS WILL CONTINUE LESS THAN 10 KNOTS THROUGH FRIDAY...LOCALLY ONSHORE DURING THE HEATING PART OF THE DAY. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. SHORT/LONG TERM/HYDRO...MCLAUGHLIN AVIATION/MARINE...SAGE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 401 AM EDT THU JUN 9 2005 LEZ040-041-LOZ042>045-062>065-NYZ001>008-010>014-019>021-085-100800- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 401 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/ JJR
The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
3 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455617, 5455618, 5455616, 5455619, 5455620.